Alert archive / North Carolina / Flash Flood Warnings in 1996

Flash Flood Warning 22, NWS Wilmington, NC

September 8, 1996Bladen County, Pender County, North Carolina

NWS Wilmington, NC issued this flash flood warning at Sep 8, 1996, 10:04 PM EDT for Bladen County, Pender County, North Carolina. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 8, 1996, 10:04 PM EDT (02:04 UTC)
Expired
Sep 9, 1996, 4:00 AM EDT
In force
6 hr
Issued by
NWS Wilmington, NC
Area
Whole counties

Counties Bladen County, NC, Pender County, NC

The radar

The Wilmington radar (KLTX), 67 km from the middle of the area, began a volume at 02:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 2.1 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 1996-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1567 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 1996-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1567 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
601 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 090207 COR
FFWILM
NCC017-141-090800-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
1004 PM EDT SUN SEP 8 1996

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A
FLOOD WARNING EFFECTIVE UNTIL  400 AM EDT
FOR EVERYONE IN THE FOLLOWING LOCATIONS...

IN SOUTHEAST NORTH CAROLINA

   ...SOUTHEASTERN BLADEN COUNTY...WESTERN PENDER COUNTY

AREA RESIDENTS AND A WEATHER SPOTTER REPORTED THAT COLLY AND MOORES
CREEKS HAVE SPILLED OVER THEIR BANKS. RESIDENTS NEAR THE TOWN OF KELLY
HAVE REPORTED 3 FEET OF WATER IN SOME LOCATIONS.

A FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. IT'S
IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR
CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS SHOULD
AVOID CAMPING ALONG STREAMS OR CREEKS DURING THREATENING RAINS.

HEWITT
          ...CORRECTED FOR HEADER...

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 9:02 PM EDT, 1 hour 2 minutes earlier.

Area forecast discussion, Sep 8, 9:02 PM EDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
901 PM EDT SUN SEP 8 1996

RAH/CAE: FEEL POPS CAN B PULLED FOR SE NC. PATCHY F MORE OF A PROB
DUE TO RNFL. PER TELCO W/CAE...20% LUKS GUD FOR MYR/FLO. TEMPS OF 70-75
SHUD DO. CWF: PRVS FCST LUKS IN PRETTY GUD SHAPE.

DISC: STG/SVR TSTMS THAT CAME THRU PRTNS OF CWA HAVE MOVED ON OUT & DEC
GREATLY. KLTX RDR SHOWG ACTN FOLLOWING THIS TREND. SS2 SHOWG MCON DECG.
STL LUKS LIKE SOME EVIDENCE OF SFC TROF CUTTG THRU CNTRL NC/SC. THIS
FTRE COUPLED W/WK UPPER LVL DISTURBANCE THAT IS PORGGD TO COME ACRS LTR
TNGT CUD HELP TO IGNITE TO SCTD STUFF ESP OVR SC CWA. FEEL SE NC SHUD
REMAIN SHRA FREE. PATCHY F WL B MORE OF A PROB INTO ERLY MON MRNG DUE
TO LOW LVL MSTR & WHR TSRAS FELL. CRNT TEMPS OF LOW TO MID 70S SHUD B
OVRNGT LOWS. FWCS RUNNG HI ATTM...BUT SHUD RECOVER. HAD MANY REPORTS
OF FLDG CONTG OVR NEW HAN CNTY. SO CONTD FFW THRU 1 AM.

CSTL WTRS: SW DIR CRNTLY ACCORDG TO LATEST BOPYDAT/OMRS SHUD CONT INTO
OVRNGT HRS. SPDS OF 15 KNOTS OK. SEAS 3 FT ACCEPTED.

THANX TO CTC(CAE) FOR COORD CALL. CG/JCI(MHX)...HOPE EVERTHG COMES BK ON
AFOS. WELL DONE AFD.

HAVE A GUD NGT!.

JOE

In the hours before

Local storm report, Sep 8, 6:04 PM EDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
604 PM EDT SUN SEP 08 1996

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 PM    LATTA                     SC   WIND DAMAGE
09/08/96   DILLON                         TREES AND POWERS LINES
                                          DOWN JUST OUTSIDE OF TOWN

HOEHLER

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 8:00 PM EDTFlash Flood WarningILMNew Hanover4 hr
Sep 8, 8:20 PM EDTFlash Flood WarningILMNew Hanover5 hr
Sep 9, 3:55 AM EDTFlash Flood WarningILMBladen, Pender6 hr

Nearby

Flash Flood Warnings in North Carolina, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.